Survival following hydrofluoric acid ingestion

Ernest S. Stremski, Gregory A. Grande, Louis J Ling

Research output: Contribution to journalArticlepeer-review

31 Scopus citations

Abstract

Systemic toxicity after significant dermal exposure to hydrofluoric acid includes rapid development of hypocalcemia and hyperkalemia, leading to ventricular fibrillation. Similar dysrhythmias have occurred in patients after ingestion of sodium fluoride-containing compounds. Ingestion of hydrofluoric acid could induce similar cardiac toxicity; however, reported cases of hydrofluoric acid ingestion rarely have been described, and the rapid death of these patients has not allowed verification of this hypothesis. On two separate occasions, a 70-year-old woman ingested up to 2 oz of a 8% hydrofluoric acid-containing solution. Recurrent ventricular fibrillation with concurrent hypocalcemia and hypomagnesemia complicated her first episode, whereas a more aggressive administration of calcium and magnesium may have prevented dysrhythmias in the second episode. Survival from ventricular fibrillation after hydrofluoric acid ingestion has not been reported previously and suggests a role for aggressive empiric calcium and magnesium replacement.

Original languageEnglish (US)
Pages (from-to)1396-1399
Number of pages4
JournalAnnals of Emergency Medicine
Volume21
Issue number11
DOIs
StatePublished - Nov 1992

Keywords

  • hydrofluoric acid, ingestion

Fingerprint Dive into the research topics of 'Survival following hydrofluoric acid ingestion'. Together they form a unique fingerprint.

Cite this